Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Symbolic dynamics and Markov partitions

Author: Roy L. Adler
Journal: Bull. Amer. Math. Soc. 35 (1998), 1-56
MSC (1991): Primary 58F03, 58F08, 34C35
MathSciNet review: 1477538
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The decimal expansion of real numbers, familiar to us all, has a dramatic generalization to representation of dynamical system orbits by symbolic sequences. The natural way to associate a symbolic sequence with an orbit is to track its history through a partition. But in order to get a useful symbolism, one needs to construct a partition with special properties. In this work we develop a general theory of representing dynamical systems by symbolic systems by means of so-called Markov partitions. We apply the results to one of the more tractable examples: namely, hyperbolic automorphisms of the two dimensional torus. While there are some results in higher dimensions, this area remains a fertile one for research.

References [Enhancements On Off] (What's this?)

  • [ATW] Roy Adler, Charles Tresser, Patrick A. Worfolk, Topological conjugacy of linear endomorphisms of the 2-torus, Trans. Amer. Math. Soc. 349 (1997), 1633-1652. MR 97m:58181
  • [AW1] R.L. Adler and B. Weiss, Entropy, a complete metric invariant for automorphisms of the torus, Proc. Natl. Acad. Sci. 57 (1967), 1573-1576. MR 35:3031
  • [AW2] Roy L. Adler and Benjamin Weiss, Similarity of automorphisms of the torus, Memoirs American Math. Soc. 98 (1970). MR 41:1966
  • [Be] K. Berg, On the conjugacy problem for K-systems, Ph.D. Thesis, University of Minnesota, 1967.
  • [Bo1] R. Bowen, Markov partitions for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 725-747. MR 43:2740
  • [Bo2] -, On Axiom A Diffeomorphisms, Regional Conference Series in Mathematics, No. 35, American Mathematical Society, Providence, Rhode Island, 1978. MR 58:2888
  • [Bo3] -, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Lecture Notes in Mathematics, Vol. 470, Springer-Verlag, Berlin, Heidelberg, New York, 1975. MR 56:1364
  • [Bo4] -, Markov partitions are not smooth, Proc. Amer. Math. Soc. 71 (1970), 130-132. MR 57:14055
  • [C] E. Cawley, Smooth Markov partitions and toral automorphisms, Ergodic Th. and Dynam. Sys. 11 (1991), 633-651. MR 92k:58199
  • [FS] A. Fathi and M. Shub, Some dynamics of pseudo-Anosov diffeomorphisms, Astérique 66-67 (1979), 181-207.
  • [F] D. Fried, Finitely presented dynamical systems, Ergodic Th. and Dynam Sys. 7 (1987), 489-507. MR 89h:58157
  • [H] J. Hadamard, Les surfaces á courbures opposées et leurs lignes geodésiques, Journal de Mathematiques. 5 série IV (1898), 27-73.
  • [HK] B. Hasselblatt and A. Katok, Introduction to the Modern Theory of Dynamical Systems, Cambridge University Press, Cambridge, New York, Melbourne, 1995. MR 96c:58055
  • [KV] R. Kenyon and A. Vershik, Arithmetic construction of sofic partitions of hyperbolic toral automorphisms, Prepublication ou Rapport de Recherce no. 178, Ecole Normale Superieure de Lyon, 1995.
  • [LM] D. Lind and B Marcus, An Introduction to Symbolic Dynamics and Coding, Cambridge University Press, Cambridge, New York, Melbourne, 1995. MR 97a:58050
  • [Pr1] B. Praggastis, Markov partitions for hyperbolic toral automorphisms, Ph.D. Thesis, University of Washington, 1994.
  • [Pr2] -, Numeration systems and Markov partitions from self-similar tilings, Trans. Amer. Math. Soc. (to appear).
  • [S] M. Shub, Global Stability of Dynamical Systems, Springer-Verlag, New York, Berlin, Heidelberg, London, Paris, Tokyo, 1987. MR 87m:58086
  • [Si1] Ya. G. Sinai, Markov partitions and c-diffeomorphisms, Functional Analysis and Its Applications 2 (1968), 61-82. MR 38:1361
  • [Si2] -, Construction of Markov partitions, Functional Analysis and Its Applications 2 (1968), 245-253. MR 40:3591
  • [Sm] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 37:3598
  • [T] W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.) 19 (1988), 417-431. MR 89k:57023
  • [W] R. F. Williams, The ``DA" maps of Smale and structural stability, Proc. Symp. in Pure Math., vol. 14, Amer. Math. Soc., Providence, RI, 1970, pp. 329-334. MR 41:9296

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1991): 58F03, 58F08, 34C35

Retrieve articles in all journals with MSC (1991): 58F03, 58F08, 34C35

Additional Information

Roy L. Adler
Affiliation: Mathematical Sciences Department, IBM, Thomas J. Watson Research Center, Yorktown Heights, New York 10598

Received by editor(s): July 8, 1997
Additional Notes: Appeared as MSRI Preprint No. 1996-053.
Article copyright: © Copyright 1998 American Mathematical Society